Texas, 2019

Wildfire in Texas, September 6 to 7, 2019

September 6 to 7, 2019 · NWS AMA · 1 event in 1 county or zone

The Birdwell South Wildfire began around 1600CST about three miles south of Boise Texas in Deaf Smith County. The wildfire was determined to have been caused by dry lightning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Birdwell South Wildfire began around 1600CST about three miles south of Boise Texas in Deaf Smith County. The wildfire was determined to have been caused by dry lightning. The wildfire consumed six hundred and fifty-four acres. There were no reports of any homes or other structures being threatened, damaged or destroyed by the wildfire and there were also no reports of any injuries or fatalities. There were a total of three fire departments and other fire agencies which responded to the wildfire. The wildfire was contained around 1700CST and was brought under control around 0030CST on September 7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 6, 1:42 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 6, 1:42 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
242 PM CDT Fri Sep 6 2019

.DISCUSSION...
Another warm day across the Panhandles with temperatures already
into the 90s for the entire region this afternoon. As the main
ridge starts to deamplify through the weekend, a slow return of
moisture comes back into the region, starting with the far
northern and northwestern Panhandles for this weekend.
Eventually, the chances for precipitation returns for a large part
of the region going through next week.

Going into the weekend, latest 06/12Z model and probabilistic
guidance is showing a H500 trough moving into northern California
and parts of the intermountain west. Downstream, this will
deamplify our ridge centered over the southern Plains. A
perturbation over the high terrain in NM by Saturday evening may
even bring a chance of an shower or storm across the far
northwestern Panhandles. Otherwise, most areas will remain dry
with high temperatures slowly dropping closer to average with
values in the upper 80s to lower 90s by Sunday.

As we go into next week, a synoptic holding pattern will put the
Panhandles in-between two systems. Across the southeastern CONUS,
a large mid level ridge will develop. In-conjunction with the
northern Rockies in the northwest CONUS, a slow moving trough will
traverse east into the northern Plains by mid to late week along
a weak, but noticeable 80-95 kt jet. With perturbations moving
across the far southern periphery of the trough to the northwest
and weak anti-cyclonic flow across the broad ridge centered in
the southeastern states, a dual flow of moisture will be tapped
in from the eastern Pacific and Gulf of California. Although the
flow still is relatively weak, diurnal showers and thunderstorms
are possible just about everyday next week. Global models differ
on intensity and duration of rainfall activity, but slight
consensus shows the highest chances of precipitation based off of
the positioning of the mid level perturbations will be across the
central and southern Texas Panhandle. A cold front may move south
through the Panhandles later this week trailing a low pressure
developing across the High Plains where some model guidance
suggests some cool Fall like temperatures possible. Overall,
temperatures through next week will near average given the cloud
cover and rainfall occur with highs in the mid to upper 80s. Some
guidance shows high temperatures by the end of the forecast in the
upper 70s and lower 80s for some locations if the cooler air from
the north reaches the Panhandles behind the front.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  93  66  91  66 /   0   0   5  10  20
Beaver OK                  66  97  67  94  69 /   0   5  20  10  20
Boise City OK              63  93  63  89  62 /   0  10  30  30  30
Borger TX                  69  97  70  95  70 /   0   0   5  10  20
Boys Ranch TX              65  96  64  93  66 /   0   5  10  10  30
Canyon TX                  64  93  66  91  65 /   0   0   5  10  20
Clarendon TX               68  96  67  92  68 /   0   0   5   0  20
Dalhart TX                 62  93  63  91  62 /   0   5  20  20  30
Guymon OK                  65  96  65  92  66 /   0   5  20  20  20
Hereford TX                63  93  63  92  65 /   0   0  10  10  20
Lipscomb TX                68  98  69  95  71 /   0   5   5   5  10
Pampa TX                   67  95  66  92  68 /   0   0   5   5  20
Shamrock TX                68  96  65  92  69 /   0   0   5   0  10
Wellington TX              68  98  69  95  69 /   0   0   5   0  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/29
Hazardous weather outlook, Sep 6, 2:08 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
308 PM CDT Fri Sep 6 2019

OKZ001>003-TXZ001>020-317-071100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
308 PM CDT Fri Sep 6 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible everyday from Saturday through
Thursday. Thunderstorms are not expected to reach severe limits at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Deaf Smith

When
September 6, 4:00 PM CST to September 7, 12:30 AM CST
Where
Deaf Smith forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908491.